Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 9:55 AM MST for Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 9:55 AM MST (16:55 UTC)
- Expired
- Jul 23, 2021, 3:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WGUS45 KPSR 231655
FLWPSR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
955 AM MST Fri Jul 23 2021
AZC013-232245-
/O.NEW.KPSR.FA.W.0003.210723T1655Z-210723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
955 AM MST Fri Jul 23 2021
The National Weather Service in Phoenix has issued a
* Flood Warning for...
Maricopa County in south central Arizona...
* Until 345 PM MST.
* At 955 AM MST, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms over the Indian Bend Wash area.
Flooding is ongoing or expected to begin shortly in the warned
area. Between 0.5 and 1 inch of rain has fallen.
* Low lying areas of Indian Bend Wash and low water crossing should
be avoided. Additional rises in the wash can be expected from
ongoing rainfall.
* Some locations that will experience flooding include...
Phoenix, Scottsdale, Tempe, Paradise Valley, Scottsdale Airport,
Desert Ridge Marketplace and Downtown Scottsdale.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3343 11193 3345 11193 3353 11193 3360 11202
3370 11197 3368 11189 3359 11189 3352 11189
3345 11190
$$
MS1 follow-up statement
898
WGUS85 KPSR 232248
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
348 PM MST Fri Jul 23 2021
AZC013-232258-
/O.EXP.KPSR.FA.W.0003.000000T0000Z-210723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
348 PM MST Fri Jul 23 2021
...FLOOD WARNING HAS EXPIRED FOR MARICOPA COUNTY...
Flood waters are slowly receding. Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3343 11193 3345 11193 3353 11193 3360 11202
3370 11197 3368 11189 3359 11189 3352 11189
3345 11190
$$
RogersWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 4:30 AM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 23, 4:30 AM MST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 430 AM MST Fri Jul 23 2021 .UPDATE... Updated Aviation && .SYNOPSIS... A low pressure system will continue to drift slowly towards the Desert Southwest over the next few days. With abundant Monsoon moisture in place, thunderstorms will be likely, particularly across portions of Arizona. The strongest storms will be capable of producing heavy rainfall and areas of flash flooding. Temperatures will also be well below normal through early next week. Warmer and drier conditions are anticipated next week as the low pressure system lifts northward into the Great Basin. && .DISCUSSION... Heavy rainfall did materialize across central Arizona last evening, particularly across portions of the East Valley, north Phoenix, Scottsdale and the higher terrain of Maricopa and Gila Counties. This precipitation was largely forced by a well-defined area of upper level divergence between the slow-moving closed low centered across southeastern New Mexico and the Monsoon High near Las Vegas. Roughly 60 percent of the Phoenix Metro area received measurable rainfall. A few FCDMC gauges even recorded as much as 2+ inches in downtown Scottsdale, which fell in a short period of time. Some flood prone areas in north Phoenix also reported significant flash flooding. All of the ingredients are in place for continued periods of heavy rainfall through at least Saturday. After a brief lull, scattered storms have redeveloped across the Valley early this morning, most likely due to additional lift provided by a rapidly propagating gravity wave which originated in northeastern Arizona. The MCS across central Arizona has become reinvigorated and areas of light to moderate rainfall will continue into the early morning. On the mesoscale, there is also likely an embedded MCV, which will promote lingering precipitation past daybreak for some areas. The evolution of storms for today has become a bit clearer, given the stronger model consensus in the HREF. Forecast generally follows this guidance which suggests precipitation will gradually dissipate later this morning. Another round of storms is then anticipated as early as late morning across Gila County. Convective initiation across the lower deserts is more likely during the mid- late afternoon as the cap erodes. Models indicate forcing for ascent is mostly due to vorticity on the synoptic scale, which is exceptionally rare this time of year. Latest mesoanalysis confirms the presence of an anomalously strong vort max across eastern Arizona. As the aforementioned closed low weakens and opens up, additional vorticity advection is likely across Arizona. Any CAPE that develops this afternoon is merely a bonus. Given the larger scale forcing, it is prudent to rely heavily on the HRRR, which tends to be more skillful than other models in scenarios like this. This then points to the heavy rainfall occurring in rounds: one early this morning, another this afternoon and evening perhaps a bit further west, and then potentially another round of heavy rainfall overnight. With several opportunities for precipitation, the daily record precipitation of 0.41 inches in Phoenix is in jeopardy of being broken. With PWATs approaching daily records, rainfall rates of 1 to 2 inches per hour are expected. Isolated totals (through tonight) as much as 2 to 4 inches are not out of the question. Rainfall amounts of these magnitudes have the potential to result in very dangerous flash flooding, particularly in urban areas, normally dry washes and even along mainstem rivers such as the Agua Fria, Hassayampa and Tonto Creek. A high risk of flash flooding and debris flow also persists across the burn scars north and east of Phoenix. Temperatures across the Valley are currently in the 70s and 80s, reflecting the influence of the rain-cooled air. With abundant cloudiness anticipated today, temperatures will struggle to reach the 90s. NBM forecast was reasonable overall, but made a manual adjustment downward from the NBM max temps, given the lack of insolation and signals in the hourly data. Model consensus regarding the low pressure system indicates a trend towards slower westerly motion, which will prolong the threat of heavy rainfall through Saturday and into Sunday. Consequently, PoPs were increased considerably for the weekend. Ensembles remain in good agreement warmer and drier conditions will return to the Desert Southwest by Tuesday as the low pressure system gets pulled rapidly northward into the Great Basin. && .AVIATION...Updated at 1130Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Another brief round of SHRA/embedded TSRA is likely early this morning before a presumed break in more active weather takes place into the afternoon. Although NBM POPs have a 60% chance of storms during midday, have cut off SHRA/TSRA after mid/late morning. Given the early morning storms, confidence is lower that storms will readily redevelop and move into the metro late afternoon/early evening. Kept SHRA/TS mention valid, however refined and cut timing of more impactful weather with the potential the more robust storms move west of the metro. Assuming scattered storms pass through the Phoenix area this evening, another late evening break is possible before the next round of SHRA/TS approach the area. HREF members show a near repeat of numerous overnight storms, and NBM POPs peak around 70%. Timing might be more uncertain, but anytime after midnight could see TSRA with heavy rain and brief IFR conditions. Southeast California/Southwest Arizona including KIPL and KBLH: Southerly winds will be most common at KBLH while SE winds prevail at KIPl through Saturday morning. There is the potential for Baja storms to push an outflow boundary through KIPL again this afternoon, however probabilities are too low to include in this TAF package. Otherwise, periods of thicker mid/high clouds will occasionally spread over terminals. && .FIRE WEATHER... Sunday through Thursday: After a very wet period, isolated to scattered thunderstorms will continue Sunday into next week with the potential for locally heavy rainfall. Storm activity is anticipated to spread as far west as southeast California, especially on Sunday and Monday with most storms having good potential for wetting rain (0.10" or more). Tuesday will see gradual drying conditions, but enough moisture will linger for continued daily thunderstorm chances on Wednesday and Thursday, especially across the higher terrain. Apart from thunderstorms, winds will favor familiar diurnal patterns. Min RH levels are expected to be in the 30-45% range across south- central Arizona (45-60% higher terrain of south-central AZ) and 25- 35% across southeast California and southwest Arizona through Monday. Max RH levels, outside of storms, will be 55-70% most places (60-90% higher terrain of south-central AZ). Values will fall into a more typical range for the summer by Tuesday, with min RH readings ranging from 15-20 percent in southeast California to 20-35% in south-central Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Saturday evening for AZZ534-537>563. CA...None. && DISCUSSION...Hirsch AVIATION...18 FIRE WEATHER...Rogers/Kuhlman
In the hours before
Local storm report, Jul 23, 7:25 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLASH FLOOD WICKENBURG 33.97N 112.73W
07/21/2021 MARICOPA AZ FIRE DEPT/RESCUE
DELAYED REPORT. POWDER HOUSE WASH FLOODED
THE INTERSECTION OF JACK BURDEN RD. AND
CONSTELLATION RD REQUIRING SAND AND DEBRIS
REMOVAL THE NEXT DAY BY PUBLIC WORKS. TIME
ESTIMATED BASED ON UPSTREAM GAUGE.
&&
AJSpecial weather statement, Jul 23, 9:07 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
907 AM MST Fri Jul 23 2021
AZZ541-542-544-546-549-231645-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
907 AM MST Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 945 AM
MST...
At 907 AM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale, moving south at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Cave Creek, Scottsdale Airport
and Desert Ridge Marketplace.
This includes the following highways...
AZ Route 51 between mile markers 13 and 15.
AZ Route 101 between mile markers 28 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11201 3378 11181 3360 11177 3363 11203
3380 11210
TIME...MOT...LOC 1607Z 352DEG 9KT 3370 11191
INSSpecial weather statement, Jul 23, 9:30 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
930 AM MST Fri Jul 23 2021
AZZ541-543-544-546-548-549-231700-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
930 AM MST Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 AM
MST...
At 929 AM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Paradise Valley, moving south at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Paradise Valley, Mesa Riverview Mall,
Papago Park, Piestewa Peak Park, Falcon Field Airport, Salt River
Indian Community, North Mountain Park, Downtown Scottsdale,
Scottsdale Airport and Camelback Mountain.
This includes the following highways...
AZ Interstate 17 between mile markers 203 and 206.
AZ Route 51 between mile markers 1 and 13.
AZ Route 87 between mile markers 175 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3364 11190 3363 11189 3364 11187 3364 11179
3345 11172 3343 11187 3349 11213 3365 11208
TIME...MOT...LOC 1629Z 354DEG 15KT 3359 11191
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 22, 6:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 39 min |
| Jul 22, 6:31 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 22, 6:50 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 22, 7:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 7:29 PM MST | Special Weather Statement | PSR | 61 min | |
| Jul 22, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 35 min |
| Jul 22, 7:46 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 22, 7:48 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 27 min |
| Jul 22, 7:53 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Jul 22, 7:55 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Jul 22, 8:05 PM MST | Special Weather Statement | PSR | Maricopa | 25 min |
| Jul 22, 8:06 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 22, 8:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 8:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jul 22, 8:29 PM MST | Special Weather Statement | PSR | Pinal | 61 min |
| Jul 22, 8:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 22, 8:52 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 8:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 9:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 22, 9:40 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:45 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:49 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 9:54 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 22, 10:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 22, 10:16 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 22, 10:57 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 22, 11:15 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:29 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:43 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 23, 4:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 23, 8:37 AM MST | Areal Flood Warning | PSR | Gila | 4 days |
| Jul 23, 9:07 AM MST | Special Weather Statement | PSR | 38 min | |
| Jul 23, 9:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 9:58 AM MST | Special Weather Statement | PSR | 32 min | |
| Jul 23, 10:31 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 10:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 11:11 AM MST | Special Weather Statement | PSR | 34 min | |
| Jul 23, 11:46 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 12:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 23, 12:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 23, 12:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 12:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 23, 1:01 PM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 1:11 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 23, 1:34 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 23, 2:25 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 3:20 PM MST | Areal Flood Warning | PSR | Maricopa | 9 hr |
| Jul 23, 4:00 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
| Jul 23, 4:02 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.